Missouri, 2009

Tornadoes and Hail in Missouri, May 13, 2009

May 13, 2009 · NWS EAX · 23 events in 11 counties and zones

During the evening of May 13, 2009, a series of powerful supercell storms developed ahead of a cold front, pushing southward out of Iowa and Nebraska. These supercell storms produced a wide array of severe weather, with large hail up to the size of golf balls and winds up to 60 mph reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
6
Property damage
$5.1 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the evening of May 13, 2009, a series of powerful supercell storms developed ahead of a cold front, pushing southward out of Iowa and Nebraska. These supercell storms produced a wide array of severe weather, with large hail up to the size of golf balls and winds up to 60 mph reported. These storms marched across eastern Kansas and northern Missouri during the evening hours, with a strong supercell storm producing tornadic activity in parts of northeast Missouri. Damage surveys conducted|by the National Weather Service, in conjunction with emergency management, have|found evidence of three tornadoes in Sullivan and Adair counties. All tornadoes|appeared to have been produced by the same supercell thunderstorm. There were|three fatalities. Moderate to severe damage was reported, in the Kirksville area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 13, 2:35 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 13, 2:35 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
335 PM CDT WED MAY 13 2009

.DISCUSSION...

PREFRONTAL TROUGH HAS JUST PASSED THROUGH KSTJ AND NOW ENTERING THE
XTRM NWRN CORNER OF THE KC METRO. DUE TO ACCELERATION OF THE SFC
BNDRY IT APPEARS THAT AT LEAST THE NWRN PORTION OF THE METRO IS
LIKELY NOT TO EXPERIENCE ANY SIGNIFICANT CONVECTION. OTHERWISE...FOR
ADDITIONAL DETAILS ON THIS AFTN AND EVE CONVECTIVE THREAT...REVIEW
MESOSCALE DISCUSSION ISSUED EARLIER THIS AFTN.

BY LATE THIS EVENING...THE FRONT WILL HAVE CLEARED THE CWFA WITH
COOLER AND DRIER AIR SURGING SE. THIS WILL INSURE A PLEASANT DAY ON
THURSDAY WITH A WEAK SFC HI IN CONTROL.

ATTENTION QUICKLY SHIFTS TO THE CONVECTIVE THREAT THURSDAY NIGHT AND
FRIDAY...IN ADVANCE OF THE NEXT UPPER TROUGH.

PREFER THE QUICKER NAM IN THE INITIATION OF CONVECTION DUE TO
ISENTROPIC LIFT. IT WILL GENERALLY BE CONFINED TO THE SRN CWFA
THURSDAY EVENING AND ACROSS MAINLY THE NRN CWFA LATE THURSDAY NIGHT.
SEVERE THREAT LOOKS LOW...BUT CANNOT RULE OUT SMALL HAIL.

A COLD FRONT WILL MOVE ACROSS MISSOURI FRIDAY AND FRIDAY NIGHT. SHEAR
IS NOT THAT IMPRESSIVE...BUT GIVEN MODERATE INSTABILITY...SEVERE
THUNDERSTORMS ARE PSBL. IN ADDITION...HAVE CONCERN ABOUT POTENTIAL
FOR AT LEAST LOCALIZED FLOODING THURSDAY NGT AND FRIDAY DUE TO
REPETITIVE ROUNDS OF RAINFALL.

DB

MEDIUM RANGE (SATURDAY THROUGH WEDNESDAY)...

MEDIUM RANGE MODELS ARE IN EXCELLENT AGREEMENT DEPICTING WEAK
NEGATIVE HEIGHT ANOMALIES ACROSS EASTERN CANADA...WITH STRONGER
BUILDING POSITIVE HEIGHT ANOMALIES OVER THE WRN CONUS. ALL
TOLD...THIS PERIOD WILL FEATURE WEAK NWLY FLOW TRANSITIONING TO
STRONG RIDGING...WITH VIRTUALLY NO PRECIPITATION CHANCES AFTER
SATURDAY AFTERNOON. GIVEN THE MODEL CONSISTENCY...AGREEMENT...AND
EXTREMELY LOW ENSEMBLE SPREAD...CONFIDENCE IN THIS MEDIUM RANGE CAN
BE TERMED WELL ABOVE AVERAGE.

FOLLOWING FROPA SATURDAY...FELT MORE THAN JUSTIFIED IN LOWERING
TEMPERATURES AND DEWPOINTS INTO THE FIRST PART OF NEXT WEEK...WITH
A MODIFIED CONTINENTAL CANADIAN AIRMASS ADVECTING THROUGH THE ENTIRE
CNTRL CONUS. THIS PERIOD SHOULD FEATURE BELOW AVERAGE
TEMPERATURES...BEFORE SIGNIFICANT MIDLEVEL HEIGHT RISES BUILD INTO
THE PLAINS BY MIDWEEK...ALLOWING TEMPERATURES TO INCREASE TO NEAR OR
ABOVE AVERAGE LEVELS. BASED ON H5 HEIGHTS IN EXCESS OF 582DM ALONG
WITH A DRY ATMOSPHERE...MAY NEED TO BUMP TEMPS UP A CATEGORY OR
TWO...AND WILL REASSESS THIS TOMORROW. OTHERWISE...WEATHER FOR THIS
MEDIUM RANGE PERIOD LOOKS SPECTACULAR BY ANY STANDARD.

21

&&

.PREV DISCUSSION... /ISSUED 112 PM CDT WED MAY 13 2009/

.MESOSCALE DISCUSSION...

COLD FRONT CURRENTLY EXTENDS FROM NEAR KOMA-KGBD...THOUGH THE
SOUTHWARD ACCELERATION HAS SLOWED SOMEWHAT AS POST FRONTAL PRESSURE
RISES HAVE DIURNALLY WEAKENED...AND BECOME MORE CENTERED ACROSS THE
HIGH PLAINS OF WRN KS/NEBR. MORNING CONVECTION ON THE LEADING EDGE
OF A VERY STOUT EML HAS BEGUN TO QUICKLY WANE OVER NORTHEAST
MISSOURI...AND THIS STRONG CAPPING SHOULD HOLD ACROSS THE CWA IN AN
INCREASINGLY UNSTABLE WARM SECTOR INTO THE MID AFTERNOON HOURS.

FIRST CONCERN IS TIMING OF INITIAL DEEP CONVECTION ALONG AND AHEAD
OF THE COLD FRONT THIS AFTERNOON. ANALYSIS OF 12Z TOP SOUNDING
SHOWS A VERY IMPRESSIVE CAPPING INVERSION AT H7 (+11C)...WITH MODEL
FORECASTS ACTUALLY SHOWING THIS CAP NOSE TEMPERATURE INCREASING TO
+13C BY 18Z. VISIBLE SATELLITE IMAGERY SUPPORTS MIDLEVEL WARMING
WITH SEVERAL SOUTHWARD PROPAGATING GRAVITY WAVES AND A TRAPPED SC
LAYER. HOWEVER...MODELS ALSO SHOW A TREMENDOUS EROSION OF THIS WARM
LAYER BETWEEN 18Z-21Z ALONG THE SFC FRONT...AND IN COINCIDENCE WITH
INCREASING DYNAMICAL LIFT ON THE SRN FLANK OF AN IMPINGING WAVE AND
INCREASING UPPER LEVEL DIVERGENCE. FEEL INITIATION WILL OCCUR DURING
THE MID AFTERNOON HOURS ALONG ONE OF THE CURRENT SC BANDS (AND
ESPECIALLY WHERE ANY OF THESE BANDS INTERSECT OUTFLOW BOUNDARIES
FROM THIS MORNINGS CONVECTION) AS MIDLEVEL TEMPERATURES
COOL...RELEASING MODERATE INSTABILITY (CURRENT ANALYSIS ALREADY
INDICATES 1000-2000 J/KG MLCAPE ACROSS ERN KANSAS/WRN MISSOURI).

SECOND CONCERN IS PREFERRED STORM MODE THROUGH THE CONVECTIVE
LIFECYCLE. PROFILERS AND RUC ANALYSIS ALREADY INDICATE WINDS IN THE
H9-H8 LAYER VEERING SUBSTANTIALLY...AND DIURNALLY WEAKENING...WITH
THE MAJORITY OF THE FORECAST AREA ON THE SRN FRINGES OF DEEP LAYER
SHEAR SUPPORTIVE OF SUPERCELLULAR CONVECTION. THOUGH BULK SHEAR
VALUES WILL CERTAINLY INCREASE DURING THE AFTERNOON AS ENERGY SINKS
SLIGHTLY TOWARDS THE REGION (0-6KM SHEAR FORECAST 40-50KT...WITH
0-3KM SHEAR NEAR 30KT)...VEERED LOW LEVEL WINDS WILL PRODUCE NEARLY
STRAIGHT LINE HODOGRAPHS...MORE SUPPORTIVE FOR SPLITTING/MERGING
SUPERCELLS. GIVEN FORECAST TEMP/DEWPOINTS NEAR 83F/68F UPON
INITIATION YIELDING MLCAPES AS HIGH AS 3000 J/KG (AND SIGNIFICANT
CAPE WITHIN THE ELEVATED HAIL GROWTH REGION)...FEEL VERY LARGE HAIL
WILL BE THE BIGGEST THREAT INITIALLY. THOUGH AN ISOLATED TORNADO
CANNOT BE RULED OUT ALONG ANY MORE DEFINED BOUNDARY WHERE STREAMWISE
VORTICITY WOULD BE MAXIMIZED AND STRETCHED AND TILTED WITHIN THE
UPDRAFT COLUMN...THE COMBINATION OF LOWER THAN OPTIMAL FORECAST
0-1KM AND 0-3KM SRH...AND LCL/S INCREASING TO NEAR 1400M WOULD
PRECLUDE A MORE EXTENSIVE THREAT IN TIME AND SPACE. IN
ADDITION...ANALYSIS OF DCAPES ALREADY IN EXCESS OF 1000 J/KG ALONG
WITH THE LINEAR FORCING AND THE SOUTHWARD MOVING COLD FRONT WOULD
READILY PROMOTE ANY BROKEN SUPERCELLS QUICKLY CONGEALING INTO AN
ORGANIZED LINEAR SYSTEM DOMINATED BY COLD POOL GENERATION AND
OUTFLOW. THEREFORE...SEVERE THEREAT IS EXPECTED TO SHIFT MORE
TOWARDS A SMALLER HAIL AND DAMAGING WIND THREAT INTO THE EARLY
EVENING HOURS AS THE EXPECTED LINEAR SYSTEM PROPAGATES INTO CNTRL
MISSOURI.

FYI...MOST REGIONAL UPPER AIR SITES ENCOMPASSING THE WARM SECTOR OF
THE SYSTEM ARE PLANNING TO RELEASE SPECIAL 18Z SOUNDINGS...WHERE CAP
STRENGTH AND WIND PROFILES WILL BE OF PRIMARY IMPORTANCE.

21

PREVIOUS DISCUSSION... /ISSUED 435 AM CDT WED MAY 13 2009/

WATER VAPOR IMAGERY SHOWING A VIGOROUS SHORT WAVE TROUGH PUSHING
INTO THE NORTHERN PLAINS. IN RESPONSE...EARLY MORNING AREA PROFILERS
REVEALING A VERY IMPRESSIVE 60-70+KT LLJ NOSING ACROSS EASTERN
KANSAS INTO WESTERN MISSOURI. THIS HAS SET UP QUITE AN EFFICIENT LLVL
MOISTURE TRANSPORT WITH LATEST RUC ANALYSIS DEPICTING 15-17C H85 TDS
ADVECTING INTO THE AREA. IN ADDITION...STOUT EML ALSO ADVECTING NORTH
AND EASTWARD WHICH WILL HAVE IMPLICATIONS ON SENSIBLE WEATHER FOR
THIS AFTERNOON.

FIRST CONCERN IS WITH MORNING CONVECTIVE POTENTIAL WITH ONGOING
MCS ATTM ACROSS EASTERN NEBRASKA. RELATIVELY LONG LIVED CONVECTIVE
CLUSTER NOW ACROSS SOUTH-CENTRAL NEBRASKA WILL CONTINUE EAST THIS
MORNING FED BY INTERACTION WITH STRONG LLJ. CURRENT THINKING IS MAIN
COMPLEX WILL RIDE MAINLY EAST ACROSS PORTIONS OF IOWA WHILE
ATTEMPTING TO DIVE SOUTHWARD TOWARD HIGHER THETA E AIR MASS. HOWEVER
AREA TO THE SOUTH WILL PRESENT A TOUGHER ENVIRONMENT AS THE ACTIVITY
BATTLES THE STRENGTHENING EML. IN ADDITION...SCATTERED CONVECTION IS
DEVELOPING ACROSS CENTRAL AND EASTERN MISSOURI...LIKELY TIED TO THE
EDGE OF EML WHERE THETA E AIR MASS IS MORE EASILY ALLOWED TO ACHIEVE
VERTICAL DISPLACEMENT. ALSO...WILL HAVE TO WATCH POTENTIAL FOR
CONVECTION TO DEVELOP ABOVE EML ACROSS PORTIONS OF EASTERN KANSAS
INTO WESTERN MISSOURI WHERE MUCAPE VALUES OF 2-3K J/KG AND 30-40 KTS
OF 0-6KM SHEAR VALUES WOULD SUPPORT ELEVATED SUPERCELLS CAPABLE OF
LARGE HAIL.

CONCERN THEN TURNS TO CONVECTIVE POTENTIAL FOR THIS
AFTERNOON/EVENING AND ASSOCIATED SEVERE THREAT WITH MUCH DEPENDING
ON EVOLUTION OF MORNING ACTIVITY. BY EARLY/MID AFTERNOON 90-100KT H5
JET WILL PUNCH INTO THE NORTHERN/CENTRAL PLAINS...NOSING INTO THE
UPPER MIDWEST/GREAT LAKES BY THIS EVENING. AS THIS OCCURS...SFC
BAROCLINIC BOUNDARY WILL SLIDE SOUTH INTO NORTHWEST MISSOURI BY THE
EARLY AFTERNOON HOURS...SERVING AS THE FOCUS FOR CONVECTIVE
INITIATION AS CONVECTIVE TEMPS ARE REACHED AND SUFFICIENT FRONTAL
CONVERGENCE IS REALIZED. FAVORABLE MID AND UPPER FLOW WILL SPREAD
ACROSS THE REGION DURING THE AFTERNOON HOURS...COUPLED WITH 30-40KT
SOUTHWESTERLY LLJ. THIS WILL PRESENT SUFFICIENT DEEP LAYER SHEAR TO
SUPPORT SUPERCELL STRUCTURE ALONG WITH BOWING SEGMENTS. SHOULD
SUFFICIENT SUN PREVAIL BY THIS AFTERNOON...SBCAPE VALUES SHOULD
APPROACH 2-3K J/KG ALONG AND AHEAD OF THE FRONT SUPPORTING VIGOROUS
INITIAL UPDRAFT POTENTIAL AS CONVECTION INITIATES. SOME INDICATIONS
SUGGEST PRECIP MAY HOLD OFF UNTIL NEAR 20-21Z WHEN THE FRONT WOULD
BE ROUGHLY ALONG A UNIONVILLE TO KANSAS CITY LINE. INITIAL UPDRAFTS
WILL BE CAPABLE OF PRODUCING LARGE HAIL...SOME POSSIBLY VERY LARGE
GIVEN DEGREE OF INSTABILITY PRESENT AND EXPECTED SUPERCELL MODE.
ALSO SOME POTENTIAL FOR TORNADIC DEVELOPMENT...ESPECIALLY EARLY ON
IN THE CONVECTIVE LIFE CYCLE AS LLVL SHEAR WILL BE FAIRLY
STRONG...MORE SO TOWARDS CENTRAL PORTIONS OF MISSOURI. IN
ADDITION...INFLUENCE OF ANY OUTFLOW BOUNDARIES IS YET TO BE
DETERMINED...HOWEVER MORNING ACTIVITY MAY CERTAINLY LEAVE REMNANT
BOUNDARIES FOR CONVECTION TO INTERACT...ENHANCING LOCALIZED
STREAMWISE VORTICITY AND SUBSEQUENT TORNADO POTENTIAL. IN
CONTRAST...SHOULD ANY EFFECTIVE OUTFLOW BOUNDARY SHIFT FAR ENOUGH
SOUTH...THIS MAY SPELL TROUBLE FOR SEVERE POTENTIAL.

TIMING OF CONVECTIVE EVOLUTION IS UNCERTAIN ATTM...HOWEVER ACTIVITY
SHOULD EVENTUALLY CONGEAL INTO A FORWARD PROPAGATING MCS WITH
INCREASING POSSIBILITIES FOR A DAMAGING WINDS THREAT GIVEN DEGREE OF
WIND FIELDS. THIS WILL LIKELY BE ESPECIALLY RELEVANT ACROSS PORTIONS
OF CENTRAL/EASTERN MISSOURI WHERE LLJ WILL BE STRONGER. DUE TO SLOWER
PROGRESSION OF FRONTAL BOUNDARY...KEPT SOME HIGHER POPS ACROSS THE
SOUTHERN COUNTIES THROUGH THIS EVENING...ALTHOUGH CONVECTIVELY
INDUCED COLD POOLS MAY ACCELERATE ACTIVITY THIS EVENING.

EXPECTING A BREAK ON THURSDAY AS SFC RIDGING BUILDS INTO THE AREA AS
THE BAROCLINIC BOUNDARY SHIFTS SOUTH. THIS WILL BE FAIRLY SHORT LIVED
AS RETURN FLOW ESTABLISHES BY THURSDAY NIGHT INTO FRIDAY MORNING.
AGAIN SOME POTENTIAL FOR ELEVATED SHOWERS/THUNDERSTORMS AS 40-50KT
LLJ NOSES INTO THE AREA. SYNOPTIC COLD FRONT THEN PUSHES INTO THE
AREA BY FRIDAY AFTERNOON/EVENING WITH ANOTHER ROUND OF
SHOWERS/THUNDERSTORMS POSSIBLE. WITH AMPLE TIME FOR AIR MASS
RECOVERY AND INFLUENCE OF APPROACHING SHORT WAVE TROUGH...POTENTIAL
FOR ANOTHER ROUND OF STRONG TO SEVERE CONVECTION CERTAINLY SEEMS
POSSIBLE.

WITH REPEATED ROUNDS OF SHOWERS/THUNDERSTORMS OVER THE NEXT FEW
DAYS...AREAL/RIVER FLOODING WILL HAVE TO BE WATCHED.

DEROCHE

AVIATION...

A COLD FRONT WAS ENTERING EXTREME NWRN MO EARLY THIS AFTN. THE FRONT
WILL MOVE THROUGH KSTJ AROUND 20Z AND KMCI/KMKC BTWN 21Z-23Z. A
STRONG CAP WAS PRECLUDING THUNDERSTORM DEVELOPMENT AT THE CURRENT
TIME...AND IT IS DOUBTFUL WHETHER THUNDERSTORMS CAN DEVELOP IN THE
KSTJ TERMINAL BEFORE THE FRONT GOES THROUGH. HOWEVER...FOR KMCI/KMKC
A LINE OF BKN THUNDERSTORMS ARE EXPECTED BTWN 21Z-23Z WITH A WIND
SHIFT AFT 23Z. STRONG WINDS...HAIL AND IFR CONDITIONS MAY ACCOMPANY
THE STORMS. ONCE THE FRONT MOVES THROUGH...DRIER AIR IS EXPECTED
WITH VFR CONDITIONS EXPECTED THROUGH THE NIGHT.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 13, 11:58 AM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT WED MAY 13 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1258 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...WIDESPREAD SEVERE WEATHER EPISODE LIKELY THIS AFTERNOON...

A COLD FRONT CURRENTLY MOVING INTO FAR NORTHWEST MISSOURI EARLY THIS
AFTERNOON WILL CONTINUE TO PUSH SOUTH...AND REACH TO NEAR A ST
JOESPH TO GRANT CITY LINE BY THE MID AFTERNOON...AND TO NEAR A
KANSAS CITY TO LANCASTER LINE BY LATE AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO RAPIDLY DEVELOP ALONG AND AHEAD OF THIS FRONT BY THE
MIDDLE OF THE AFTERNOON...TAPPING INTO A MODERATELY UNSTABLE AIRMASS
SOUTH OF THE FRONT. THESE STORMS ARE EXPECTED TO QUICKLY BECOME
SEVERE...WITH VERY LARGE HAIL INITIALLY THE PRIMARY THREAT. AN
ISOLATED TORNADO MAY BE POSSIBLE UPON THE INITIAL THUNDERSTORM
DEVELOPMENT STAGE...THOUGH MORE NUMEROUS STORM DEVELOPMENT SHOULD
ALLOW FOR A LINEAR COMPLEX TO DEVELOP BY THE LATE AFTERNOON HOURS.
AS THIS LINE OF THUNDERSTORMS FILLS IN AND BECOMES MORE
ORGANIZED...THE SEVERE THREAT WILL SHIFT MORE TOWARDS A DAMAGING
WIND EVENT INTO THE EARLY EVENING HOURS....AS THE LINE PROGRESSES
INTO CENTRAL MISSOURI. THE COLD FRONT AND ASSOCIATED LINE OF
THUNDERSTORMS IS EXPECTED TO MOVE SOUTH OF THE OUTLOOK AREA BY THE
MID EVENING HOURS...ENDING THE SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY NIGHT. THE STORMS THURSDAY
NIGHT ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL GENERALLY BE
RESTRICTED TO NORTHERN MISSOURI ON FRIDAY AS A COLD FRONT MOVES TO
NEAR THE NORTHWEST CORNER OF MISSOURI BY LATE IN THE DAY. DURING THE
EVENING HOURS...THE THUNDERSTORMS THREAT WILL SHIFT TO THE SOUTH OF
INTERSTATE 70 AS THE COLD FRONT CONTINUES TO SHIFT SOUTHEAST. THE
STORMS FOR FRIDAY AND FRIDAY EVENING MAY BE SEVERE WITH LOCALLY HEAVY
RAINFALL.

ALSO OF CONCERN WITH THESE PERIODS OF THUNDERSTORMS THE NEXT SEVERAL
DAYS...THE POSSIBILITY OF LOCALIZED FLOODING OR ADDITIONAL RIVER
FLOODING WILL NEED TO BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS
EVENING...GENERALLY ALONG AND SOUTH OF A LINE FROM ST JOSEPH TO GRANT
CITY.

In the hours before

Special weather statement, May 13, 10:10 AM CST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1110 AM CDT WED MAY 13 2009

MOZ017-025-131645-
ADAIR-MACON-
1110 AM CDT WED MAY 13 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN MACON AND SOUTHEASTERN
ADAIR COUNTIES UNTIL 1145 AM CDT...

AT 1110 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF LA PLATA...MOVING NORTHEAST AT
35 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  LA PLATA AROUND 1120 AM CDT.
  BRASHEAR AROUND 1135 AM CDT.

THE TOWNS OF SOUTH GIFFORD...ELMER...KIRKSVILLE REGIONAL...MILLARD
AND GIBBS ARE ALSO IN THE PATH OF THIS STORM.

LAT...LON 4023 9235 3996 9236 3991 9267 4007 9278

DB
Special weather statement, May 13, 3:39 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
439 PM CDT WED MAY 13 2009

MOZ014-015-022-023-132215-
CALDWELL-DAVIESS-GRUNDY-LIVINGSTON-
439 PM CDT WED MAY 13 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN CALDWELL...NORTHERN
LIVINGSTON...SOUTHEASTERN DAVIESS AND SOUTHERN GRUNDY COUNTIES UNTIL
515 PM CDT...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRECKENRIDGE...OR 11 MILES SOUTHEAST OF
GALLATIN...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL...HEAVY RAIN...AND WINDS AROUND 40 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN CALDWELL...
NORTHERN LIVINGSTON...SOUTHEASTERN DAVIESS AND SOUTHERN GRUNDY
COUNTIES...INCLUDING THE TOWNS OF LOCK SPRINGS...SPRING HILL AND
CHULA.

LAT...LON 3985 9337 3982 9337 3974 9387 3984 9394
      4008 9350

CUTTER
Special weather statement, May 13, 3:53 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 PM CDT WED MAY 13 2009

MOZ007-132230-
PUTNAM-
453 PM CDT WED MAY 13 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN PUTNAM COUNTY UNTIL 530 PM
CDT...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNIONVILLE...MOVING NORTHEAST AT 35 MPH.

SMALL HAIL...HEAVY RAIN...AND WINDS AROUND 40 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN PUTNAM COUNTY...
INCLUDING THE TOWNS OF LEMONS AND UNIONVILLE.

LAT...LON 4058 9272 4057 9270 4053 9270 4052 9272
      4052 9270 4044 9271 4043 9270 4038 9270
      4038 9309 4046 9308 4058 9288 4059 9272

CUTTER

The radar

The Pleasant Hill radar (KEAX), 127 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

19 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Livingston

When
May 13, 3:55 PM CST
Where
Livingston County, 0.69 mi N of Chillicothe
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.810, -93.550

Tornado, Sullivan

When
May 13, 4:10 PM CST to 4:35 PM CST
Where
Sullivan County, 1.91 mi NNE of Milan to 3.49 mi SSE of Boynton
Rating
EF1
Path length
4.35 mi
Path width
100 yd
Deaths
1 direct, 0 indirect
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.226, -93.107

An EF1 tornado touched down at 1610 CST, about two miles north-northeast of Milan. The tornado proceeded east-northeast, and lifted about three and a half miles south-southeast of Boynton, at 1635 CST. The tornado destroyed a mobile home and killed a female occupant. Numerous trees were uprooted or damaged.

Thunderstorm Wind, Linn

When
May 13, 4:30 PM CST
Where
Linn County, 2.14 mi NNW of Lmneus
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
39.910, -93.190

A trailer was reported to be destroyed, due to thunderstorm winds estimated up to 70 mph.

Tornado, Adair

When
May 13, 4:43 PM CST to 4:55 PM CST
Where
Adair County, 4.29 mi NNW of Pure Air to 1.73 mi E of Novinger
Rating
EF1
Path length
7.72 mi
Path width
100 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.227, -92.813

An EF1 tornado touched down around 5 miles west of Novinger at 16:43 CST, and paralled Highway 6 as it moved east. The tornado lifted around 2 miles east of Novinger at 16:55 CST. The tornado destroyed a house and out building west of Novinger. On the south side of Novinger, a mobile home was destroyed and power poles and lines were downed. Additional power poles and trees were damaged, before the tornado lifted.

Hail, Linn

When
May 13, 4:55 PM CST
Where
Linn County, 1.48 mi SSW of Lmneus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.860, -93.190

Hail, Ray

When
May 13, 5:07 PM CST
Where
Ray County, 2.98 mi NE of Millville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.430, -93.890

Tornado, Adair

When
May 13, 5:09 PM CST to 5:20 PM CST
Where
Adair County, 2.32 mi NNW of Kirksville to 2.01 mi WSW of Clay
Rating
EF2
Path length
5.8 mi
Path width
150 yd
Deaths
2 direct, 0 indirect
Injuries
6 direct, 0 indirect
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
40.232, -92.595

An EF2 tornado touched down at 17:09 CST, 2 miles north-northwest of Kirksville. This tornado traveled east over northern portions of Kirksville, before lifting at 17:20 CST, 2 miles west-southwest of the town of Clay. This tornado killed two people and damaged numerous homes in northern Kirksville. Ten homes were destroyed and fifteen others suffered major damage. Up to 186 other buildings and homes had minor to moderate damage. Two dealerships suffered major damage. Several farmsteads suffered damage east of Kirksville.

Hail, Linn

When
May 13, 5:10 PM CST
Where
Linn County, 1.48 mi SSW of New Boston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.930, -92.890

Hail, Jackson

When
May 13, 5:26 PM CST
Where
Jackson County, 0.87 mi SW of Grain Vly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.010, -94.210

Hail, Linn

When
May 13, 5:27 PM CST
Where
Linn County, 2.14 mi NNE of Bucklin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.810, -92.890

Hail, Lafayette

When
May 13, 5:35 PM CST
Where
Lafayette County, 1.07 mi W of Napoleon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.130, -94.090

Hail, Lafayette

When
May 13, 5:35 PM CST
Where
Lafayette County, 1.07 mi W of Napoleon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.130, -94.090

Hail, Macon

When
May 13, 5:55 PM CST
Where
Macon County, Atlanta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.900, -92.480

Hail, Carroll

When
May 13, 6:15 PM CST
Where
Carroll County, Norborne
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
39.300, -93.680

Hail, Macon

When
May 13, 6:36 PM CST
Where
Macon County, 2.61 mi NE of Macon Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.760, -92.440

Hail, Johnson

When
May 13, 6:45 PM CST
Where
Johnson County, 3.62 mi NNE of Warrensburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.820, -93.730

Hail, Johnson

When
May 13, 6:45 PM CST
Where
Johnson County, 2.15 mi W of Vly City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.870, -93.670

Hail, Johnson

When
May 13, 6:58 PM CST
Where
Johnson County, 1.28 mi ESE of Warrensburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.760, -93.730

Hail, Johnson

When
May 13, 7:00 PM CST
Where
Johnson County, 1.75 mi SE of Warrensburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.750, -93.730

Hail, Johnson

When
May 13, 7:00 PM CST
Where
Johnson County, 1.75 mi SW of Montserrat
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.760, -93.650

Hail, Johnson

When
May 13, 7:05 PM CST
Where
Johnson County, 2.13 mi NW of Bowmansville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.700, -93.730

Hail, Johnson

When
May 13, 7:15 PM CST
Where
Johnson County, 1.75 mi SE of Knob Noster
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.750, -93.550

Hail, Pettis

When
May 13, 7:31 PM CST
Where
Pettis County, 0.54 mi W of Green Ridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.620, -93.410

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Sullivan2009-05-1356FemaleMobile/Trailer HomeDirect
Tornado, Adair2009-05-1347MaleOutside/Open AreasDirect
Tornado, Adair2009-05-1329FemaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyThe tornado archive for Missouri, 2009Warnings in Missouri, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169539, 171718, 172984, 171720, 169555, 169540, 171727, 169550, 169541, 169542, 169543, 169544, 169545, 169546, 169549, 169547, 169548, 169551, 169552, 169554, 169553, 172015, 172016.